Alert archive / Montana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 113, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 8, 2008, 6:22 PM MDT for Blaine County, Hill County, Montana. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2008, 6:22 PM MDT (00:22 UTC)
- Expired
- Aug 8, 2008, 7:15 PM MDT
- In force
- 53 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Blaine County, MT, Hill County, MT
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2006 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTFX 090022
SVRTFX
MTC005-041-090115-
/O.NEW.KTFX.SV.W.0113.080809T0022Z-080809T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
622 PM MDT FRI AUG 8 2008
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BLAINE COUNTY IN NORTH CENTRAL MONTANA...
NORTHEASTERN HILL COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 715 PM MDT
* AT 617 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 16 MILES NORTH OF HAVRE...MOVING SOUTHEAST AT
14 MPH.
* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
NORTHWESTERN BLAINE AND NORTHEASTERN HILL COUNTIES.
HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.
WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
LAT...LON 4866 10907 4861 10924 4852 10945 4866 10968
4879 10974 4901 10962 4902 10959 4901 10958
4901 10937
TIME...MOT...LOC 0023Z 312DEG 12KT 4875 10958
$$
COHEN2 follow-up statements
000
WWUS55 KTFX 090058
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
658 PM MDT FRI AUG 8 2008
MTC005-041-090115-
/O.CON.KTFX.SV.W.0113.000000T0000Z-080809T0115Z/
HILL MT-BLAINE MT-
658 PM MDT FRI AUG 8 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHWESTERN BLAINE AND NORTHEASTERN HILL COUNTIES...
AT 654 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER EXTREME NORTHWESTERN
BLAINE COUNTY...OR 16 MILES NORTHEAST OF HAVRE...MOVING SOUTHEAST AT
7 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.
LAT...LON 4866 10907 4861 10924 4852 10945 4866 10968
4879 10974 4901 10962 4902 10959 4901 10958
4901 10937
TIME...MOT...LOC 0058Z 324DEG 6KT 4875 10950
$$
COHEN000
WWUS55 KTFX 090115
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
715 PM MDT FRI AUG 8 2008
MTC005-041-090125-
/O.EXP.KTFX.SV.W.0113.000000T0000Z-080809T0115Z/
HILL MT-BLAINE MT-
715 PM MDT FRI AUG 8 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BLAINE AND
NORTHEASTERN HILL COUNTIES HAS EXPIRED...
NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA...THUS THE
WARNING HAS BEEN ALLOWED TO EXPIRE.
RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS WERE STILL POSSIBLE
FROM THE THUNDERSTORM.
LAT...LON 4866 10907 4861 10924 4852 10945 4866 10968
4879 10974 4901 10962 4902 10959 4901 10958
4901 10937
TIME...MOT...LOC 0115Z 324DEG 6KT 4873 10948
$$
COHENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:37 PM MDT, 3 hours 45 minutes earlier.
Area forecast discussion, Aug 8, 2:37 PM MDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 237 PM MDT FRI AUG 8 2008 .DISCUSSION... TONIGHT THROUGH SUNDAY...THE AIRMASS HAS BECOME UNSTABLE AND SHOWERS ARE MOVING THROUGH SOUTHWEST MONTANA. THESE WILL SPREAD NORTH AND EAST THROUGH LATE AFTERNOON AND EVENING. LARGE HAIL IS NOT EXPECTED HOWEVER STRONG GUSTY WINDS ARE POSSIBLE. AN UPPER LEVEL LOW PRESSURE SHORTWAVE OVER THE ZONES WILL MOVE EAST AND THUNDERSTORM ACTIVITY WILL ALSO MOVE EAST WITH ACTIVITY DECREASING DURING THE EVENING BEHIND THIS SHORTWAVE. ALTHOUGH CONVECTION WILL NOT BE AS WIDE-SPREAD ON SATURDAY...THE SUPPORT FOR ORGANIZED CELLS IS MORE INTERESTING. THE AIRMASS WILL STILL BE RELATIVELY MOIST FOR THIS TIME OF THE YEAR AND SHEAR WILL BE STRONG ENOUGH TO LEND SUPPORT TO LONGER LASTING CELLS. BY SATURDAY NIGHT...A DEEP LOW PRESSURE SYSTEM MOVES EAST...AND A COLDFRONT WILL BE APPROACHING THE ROCKIES. THIS COLDFRONT MOVES ACROSS THE ROCKIES SUNDAY MORNING AND ACROSS THE ZONES DURING THE DAY. THE AIRMASS WILL BE UNSTABLE DURING THE AFTERNOON AHEAD OF THIS FRONT AND THUNDERSTORM ACTIVITY WILL AGAIN DEVELOP. AT THIS TIME...THE EASTERN ZONES APPEAR TO HAVE A BETTER CHANCE FOR THUNDERSTORM ACTIVITY...AREAS BEHIND THE FRONT WILL BE WINDY BUT GENERALLY FREE FROM CONVECTION. TEMPS WILL REMAIN WELL ABOVE NORMALS THROUGH SATURDAY NIGHT BUT DROP CLOSER TO NORMALS ON SUNDAY. ZELZER SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...NO SIGNIFICANT CHANGES FOR THE PERIOD FROM PREVIOUS FORECAST. MODELS SHOWING BETTER AGREEMENT AND RUN-TO-RUN CONSISTENCY. UPPER LEVEL LOW TO TRACK ACROSS SOUTHERN/CENTRAL ALBERTA AND SASKATCHEWAN WITH SOUTHERN PORTION OF TROUGH DRAGGING ACROSS CWA MONDAY AND EARLY TUESDAY. AS TROUGH TAPS INTO SOUTHWEST MONSOONAL MOISTURE...SMALL EMBEDDED WEATHER SYSTEMS WILL PROVIDE ENOUGH DYNAMICS TO SET OFF A FEW SHOWERS AND THUNDERSTORMS. LOW CENTER THEN EXPECTED TO DROP TO THE SOUTHEAST...CLIPPING NORTHEAST MONTANA...TUESDAY NIGHT AND EARLY WEDNESDAY. AGAIN...A FEW SMALL WEATHER SYSTEMS WILL DRAG ACROSS THE CWA SETTING OFF A FEW SHOWERS AND THUNDERSTORMS... MAINLY NORTH. MONDAY WILL LIKELY SEE THE COOLEST DAYTIME HIGH TEMPERATURES WITH TUESDAY MORNING HAVING THE COOLEST OVERNIGHT LOWS. OVERALL...TEMPERATURES SHOULD BE JUST A FEW DEGREES BELOW NORMAL. TROUGH SLOWLY DRIFTS ACROSS THE DAKOTAS WEDNESDAY AS HIGH PRESSURE BEGINS REBUILDING OVER THE CWA FOR MOSTLY DRY CONDITIONS AND SLIGHTLY WARMER TEMPERATURES. THURSDAY THROUGH FRIDAY...MODELS INDICATE A QUASI-STATIONARY UPPER LEVEL RIDGE OF HIGH PRESSURE LINGERING OVER THE ROCKIES DURING THIS PERIOD. WARM AND DRY CONDITIONS ARE EXPECTED. HOWEVER...LIMITED MONSOONAL MOISTURE WORKS ITS WAY NORTHWARD FOR A FEW MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...MOSTLY OVER THE CENTRAL AND SOUTHWEST MOUNTAINS. TEMPERATURES ARE EXPECTED TO BE JUST A FEW DEGREES ABOVE SEASONAL AVERAGES. EK && .AVIATION... UPDATED 1729Z. THUNDERSTORM ACTIVITY WILL INCREASE AGAIN THIS AFTERNOON/EVENING WITH MOIST AND INCREASINGLY UNSTABLE AIRMASS IN PLACE WITH A WEAK DISTURBANCE MOVING IN FROM THE SW. STRONGER CELLS WILL AGAIN HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS AND SMALL HAIL...WITH AN ISOLATED THREAT OF LARGE HAIL AND GUSTS IN EXCESS OF 50KTS. THUNDERSTORMS WILL DIMINISH BY MIDNIGHT...HOWEVER ISOLATED SHOWERS AND THUNDERSTORMS MAY LINGER THROUGH 8Z OVER EASTERN AREAS. OCCASIONAL MVFR/IFR CONDITIONS ARE POSSIBLE IN CONVECTION WITH VFR CONDITIONS PREVAILING ELSEWHERE. HOENISCH && .PRELIMINARY POINT TEMPS/POPS... GTF 61 93 57 84 / 50 30 30 20 CTB 57 88 53 75 / 40 20 30 20 HLN 63 93 60 84 / 60 30 30 20 BZN 56 95 54 89 / 60 30 40 20 WEY 49 78 49 76 / 50 40 30 30 DLN 56 85 52 80 / 80 40 30 20 HVR 63 95 59 88 / 40 20 40 20 LWT 59 90 55 83 / 50 20 40 30 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 8, 5:58 AM MDT, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 558 AM MDT FRI AUG 8 2008 MTZ008>015-044>055-091200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 558 AM MDT FRI AUG 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME THUNDERSTORMS MAY BECOME STRONG WITH GUSTY WINDS...HEAVY RAIN AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY. SOME THUNDERSTORMS MAY BECOME STRONG WITH GUSTY WINDS...HEAVY RAIN AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 8, 3:17 PM MDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
317 PM MDT FRI AUG 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM TSTM WND GST 6 N LAKEVIEW 44.68N 111.83W
08/08/2008 M66.00 MPH BEAVERHEAD MT MESONET
GUST WAS MEASURED AT RED ROCK RAWS SITE.
&&
ACOHENLocal storm report, Aug 8, 5:44 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
544 PM MDT FRI AUG 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM TSTM WND GST 4 SE ENNIS 45.30N 111.67W
08/08/2008 E60 MPH MADISON MT PUBLIC
&&
ACOHENLocal storm report, Aug 8, 6:17 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
617 PM MDT FRI AUG 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND GST 7 SE GREAT FALLS 47.43N 111.19W
08/08/2008 E65 MPH CASCADE MT PUBLIC
&&
ACOHENThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:40 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead, Madison | 65 min |
| Aug 9, 1:15 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin, Madison | 46 min |
| Aug 9, 1:42 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead | 63 min |
| Aug 9, 2:00 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Lewis and Clark | 45 min |
| Aug 9, 2:33 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 42 min |
| Aug 9, 2:34 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin, Madison | 56 min |
| Aug 9, 2:52 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Teton | 38 min |
| Aug 9, 2:54 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead | 66 min |
| Aug 9, 3:00 PM MDT | Severe Thunderstorm Warning | TFX | Pondera, Teton | 45 min |
| Aug 9, 3:31 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Pondera, Toole | 59 min |
| Aug 9, 3:35 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Liberty, Pondera, Teton, Toole | 55 min |
| Aug 9, 3:59 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead, Madison | 46 min |
| Aug 9, 4:05 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 55 min |
| Aug 9, 4:44 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin, Madison | 61 min |
| Aug 9, 5:11 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead | 49 min |
| Aug 9, 5:51 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill | 54 min |
| Aug 9, 5:51 PM MDT | Severe Thunderstorm Warning | TFX | Madison | 39 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.